Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2018, 4:16 AM CDT for 6 counties in Minnesota; Pembina County, North Dakota. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 4:16 AM CDT (09:16 UTC)
- Expired
- Jul 4, 2018, 5:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Roseau County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:20 AM CDT | TSTM WND DMG | Pembina, ND | LARGE TREES BROKEN DOWN AND GRANDSTAND ROOF BLOWN OFF AT THE BALLFIELD IN SOUTH PEMBINA. |
| Jul 4, 4:34 AM CDT | TSTM WND DMG | Lancaster, MN | 5 TREES, EACH 6-8 INCHES IN DIAMETER, BLOWN DOWN |
| Jul 4, 5:00 AM CDT | HAIL 1 | 1 Nne Greenbush, MN | LARGE HAIL FELL FOR A FEW MINUTES BETWEEN GREENBUSH AND BADGER, ALONG HIGHWAY 11. |
| Jul 4, 5:10 AM CDT | TSTM WND DMG | 10 W Grygla, MN | SEVERAL LARGE POPLAR AND PINE LIMBS BROKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:34 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
808
WUUS53 KFGF 040916
SVRFGF
MNC007-069-089-113-119-135-NDC067-041015-
/O.NEW.KFGF.SV.W.0100.180704T0916Z-180704T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
416 AM CDT WED JUL 4 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Marshall County in northwestern Minnesota...
North central Polk County in northwestern Minnesota...
Kittson County in northwestern Minnesota...
Roseau County in northwestern Minnesota...
Northwestern Beltrami County in north central Minnesota...
Pennington County in northwestern Minnesota...
Northern Pembina County in northeastern North Dakota...
* Until 515 AM CDT.
* At 416 AM CDT, severe thunderstorms were located along a line
extending from near Leroy to near Kennedy to near Radium, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Radium, Carpenters Corner and Kennedy around 420 AM CDT.
Lake Bronson, Viking and Halma around 425 AM CDT.
Lake Bronson State Park around 430 AM CDT.
Newfolden and Holt around 435 AM CDT.
Middle River around 445 AM CDT.
Other locations impacted by these severe thunderstorms include Thief
River Falls Airport.
This includes Interstate 29 between mile markers 196 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9576 4804 9533 4795 9666 4859 9691
4897 9795 4900 9795
TIME...MOT...LOC 0916Z 232DEG 51KT 4900 9781 4865 9682 4819 9660
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
JK2 follow-up statements
951
WWUS53 KFGF 040941
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
441 AM CDT WED JUL 4 2018
NDC067-040950-
/O.CAN.KFGF.SV.W.0100.000000T0000Z-180704T1015Z/
Pembina ND-
441 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PEMBINA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central and northwestern Minnesota...and northeastern North
Dakota.
LAT...LON 4804 9533 4795 9666 4850 9674 4879 9716
4887 9719 4888 9718 4888 9719 4889 9719
4899 9723 4900 9576
TIME...MOT...LOC 0940Z 249DEG 54KT 4904 9684 4876 9633 4831 9625
$$
MNC007-069-089-113-119-135-041015-
/O.CON.KFGF.SV.W.0100.000000T0000Z-180704T1015Z/
Marshall MN-Polk MN-Kittson MN-Roseau MN-Beltrami MN-Pennington MN-
441 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR MARSHALL...NORTH CENTRAL POLK...KITTSON...ROSEAU...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES...
At 440 AM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Orleans to near Leo to near Holt,
moving east at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Leo, Greenbush and Middle River around 445 AM CDT.
Haug around 450 AM CDT.
Badger around 455 AM CDT.
Fox, Gatzke and Ross around 500 AM CDT.
Roseau around 505 AM CDT.
Other locations impacted by these severe thunderstorms include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4804 9533 4795 9666 4850 9674 4879 9716
4887 9719 4888 9718 4888 9719 4889 9719
4899 9723 4900 9576
TIME...MOT...LOC 0940Z 249DEG 54KT 4904 9684 4876 9633 4831 9625
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
$$
JK172
WWUS53 KFGF 041013
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
513 AM CDT WED JUL 4 2018
MNC007-069-089-113-119-135-041022-
/O.EXP.KFGF.SV.W.0100.000000T0000Z-180704T1015Z/
Marshall MN-Polk MN-Kittson MN-Roseau MN-Beltrami MN-Pennington MN-
513 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL...NORTH CENTRAL
POLK...KITTSON...ROSEAU...NORTHWESTERN BELTRAMI AND PENNINGTON
COUNTIES WILL EXPIRE AT 515 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central and northwestern Minnesota...and northeastern North
Dakota.
LAT...LON 4804 9533 4795 9666 4850 9674 4879 9716
4887 9719 4888 9718 4888 9719 4889 9719
4899 9723 4900 9576
TIME...MOT...LOC 1012Z 228DEG 33KT 4932 9631 4897 9594 4835 9578
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:55 AM CDT, 21 minutes earlier.
Area forecast discussion, Jul 4, 3:55 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 355 AM CDT Wed Jul 4 2018 .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Wed Jul 4 2018 Convection, both ongoing and possible redevelopment, is the primary challenge for the period. Strong shortwave coming around the base of the main upper low has been lifting northeastward from MT into southern Canada. Plenty of synoptic lift as surface low pressure moves into central ND. MUCAPE values are around 2000-3000 J/kg, and deep layer bulk shear has been 40 to 50 kts. Low level jet has also been feeding into the eastern Dakotas, so think the ongoing QLCS thunderstorm line moving across the CWA will maintain its strength for a while longer. Winds and brief spin ups will be the main issue as the line pushes northeastward across our counties. CAMs have been playing catch up, but HRRR has the line moving across the Red in the next hour or so, pushing quickly into our eastern counties. Most of the CAMs have the storms weakening as they move deeper into MN, but there remains good MUCAPE and shear for a bit longer. May do a local extension to the current watch. The main upper low will be lifting into Manitoba by this evening, with the surface trough and cold front moving into our CWA during the day. Much of the eastern ND counties will see the front move through early enough to push the higher dew points out of their area, leaving breezy northwest winds and highs in the upper 70s to low 80s. The southeastern counties will see the rich low level moisture hanging around a bit longer ahead of the front. Think the morning MCS will be out of our area with enough time to recover instability later today. Several of the CAM models have redevelopment of storms over west central MN, and this seems reasonable. Shear should be adequate for some of the storms to bring some hail, although uncertain how quickly storms will become severe before moving out of our area. Will continue to message a marginal risk for severe in our southeast this afternoon and early evening, but kept out of the grids. The convection should push completely out of our area by 00Z if not before. .LONG TERM...(Thursday through Tuesday) Issued at 355 AM CDT Wed Jul 4 2018 12Z Thu - 12Z Sat A quiescent period is expected. Upper level trough will extend from the MAN/Ontario border to northwest MN Thu morning. Flow aloft will become more northwest as MAN trough moves east and upper ridge over the Rockies builds. Ridge building ends about Fri then shifts over the Northern Plains by 12Z Sat. Cold front will continue moving south and east away from the area on Thu. Surface high pressure will settle in northwest MN on Fri morning. Sat - Tue Long wave ridge over the Plains and into the Desert Southwest will weaken and expand farther west into the Pacific. Long wave trough off the Pacific Northwest coast will fill and shift east. Flow aloft will become more zonal along the International border by the end of the period. Split flow was over North America with the southern stream along the International border. Next cold front and chance for storms is expected to move out of Canada around Sun. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 3 2018 Line of thunderstorms expected to move across the FAR and Possible DVL and GFK TAF sites before 12Z. West to turn to the west tomorrow afternoon with gusts to near 25kts at DVL and GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 22 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 611 AM CDT Tue Jul 3 2018 MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026-027-054-041115- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Western Walsh County- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning. Expect wind gusts to 60 mph and hail up to one inch in diameter. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening and tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 1.5 inches in diameter and wind gusts to 60 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible for Wednesday morning over the southeast zones or roughly southeast of a line from Baudette, MN to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust to 70 mph will be possible. Also locally heavy rain will be possible. Elsewhere no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115- Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning for southeast Northeast Dakota and neighboring parts of west central Minnesota. Expect wind gusts to 70 mph and hail up to one inch in diameter through 9 AM CDT. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening into tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 2 inches in diameter and wind gusts to 70 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Jul 4, 3:36 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND GST 3 W INKSTER 48.15N 97.71W
07/04/2018 M58.00 MPH Grand Forks ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 4, 3:46 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
346 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/04/2018 E54 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTLocal storm report, Jul 4, 4:03 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM TSTM WND GST 10 E GRAFTON 48.41N 97.19W
07/04/2018 M49 MPH Walsh ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 4, 4:06 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND GST 5 NNW GRAND FORKS 47.98N 97.11W
07/04/2018 M57 MPH Grand Forks ND MESONET
PEAK WINDS MEASURED AT THE RWIS STATION ALONG I-29 NEAR
MP146.
&&
GGUSTLocal storm report, Jul 4, 4:12 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM TSTM WND GST MINTO 48.29N 97.37W
07/04/2018 M70 MPH WALSH ND MESONET
PEAK WIND AT PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 4, 4:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG CAVALIER 48.80N 97.62W
07/04/2018 PEMBINA ND BROADCAST MEDIA
REPORT OF TREES UPROOTED AND POWER OUTAGES.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:24 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk, Red Lake, Wilkin | 66 min |
| Jul 4, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk | 63 min |
| Jul 4, 5:15 AM CDT | Special Weather Statement | FGF | Lake of the Woods, Roseau | 60 min |
| Jul 4, 5:32 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Otter Tail | 58 min |
| Jul 4, 5:47 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 43 min |
| Jul 4, 6:33 AM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 42 min |
| Jul 4, 2:00 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 45 min |
| Jul 4, 2:26 AM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson, Ramsey | 49 min |
| Jul 4, 2:33 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 2 more | 57 min |
| Jul 4, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Grand Forks, Nelson, Ramsey, Towner and 1 more | 53 min |
| Jul 4, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 66 min |
| Jul 4, 3:09 AM CDT | Tornado Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.